Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 259, NWS Twin Cities, MN

September 8, 2022Lac qui Parle County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 8, 2022, 10:46 PM CDT for Lac qui Parle County, Minnesota. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2022, 10:46 PM CDT (03:46 UTC)
Expired
Sep 8, 2022, 11:15 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Lac qui Parle County, MN

The radar

The Sioux Falls radar (KFSD), 171 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 10:51 PM CDTHAIL 1Madison, MNMULTIPLE REPORTS OF QUARTER SIZE HAIL IN MADISON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

852 
WUUS53 KMPX 090346
SVRMPX
MNC073-090415-
/O.NEW.KMPX.SV.W.0259.220909T0346Z-220909T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1046 PM CDT Thu Sep 8 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Central Lac qui Parle County in west central Minnesota...

* Until 1115 PM CDT.

* At 1046 PM CDT, a severe thunderstorm was located near Madison, or
  22 miles southeast of Ortonville, moving east at 35 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Madison around 1050 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9604 4500 9585 4500 9586 4495 9630
      4505 9632
TIME...MOT...LOC 0346Z 247DEG 31KT 4501 9625 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
2 follow-up statements
461 
WWUS53 KMPX 090356
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1056 PM CDT Thu Sep 8 2022

MNC073-090415-
/O.CON.KMPX.SV.W.0259.000000T0000Z-220909T0415Z/
Lac qui Parle MN-
1056 PM CDT Thu Sep 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR CENTRAL LAC QUI PARLE COUNTY...

At 1056 PM CDT, a severe thunderstorm was located near Madison, or 21
miles west of Montevideo, moving northeast at 35 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
central Lac qui Parle County, including the following locations...
Cerro Gordo and Lac Qui Parle State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9604 4500 9585 4500 9586 4497 9612
      4508 9617
TIME...MOT...LOC 0356Z 247DEG 31KT 4505 9613 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ETA
343 
WWUS53 KMPX 090408
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1108 PM CDT Thu Sep 8 2022

MNC073-090418-
/O.EXP.KMPX.SV.W.0259.000000T0000Z-220909T0415Z/
Lac qui Parle MN-
1108 PM CDT Thu Sep 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LAC QUI PARLE COUNTY
WILL EXPIRE AT 1115 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4515 9604 4500 9585 4500 9586 4497 9612
      4508 9617
TIME...MOT...LOC 0408Z 247DEG 31KT 4508 9602 

$$

ETA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 6:57 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 8, 6:57 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
657 PM CDT Thu Sep 8 2022

.UPDATED for 00Z Aviation Discussion...
Issued at 641 PM CDT Thu Sep 8 2022

&&

.SHORT TERM...(This evening through Friday night)
Issued at 239 PM CDT Thu Sep 8 2022

KEY MESSAGES:

- One or two severe thunderstorms are possible late tonight from
  western to central MN. Large hail and damaging winds are the
  threats.

- Nearly all locations will see some rain Friday into at least
  Saturday as a cold front passes through.

Afternoon temperatures have warmed into the 80s across the CWA with
areas along the Buffalo Ridge nearing 90. A few more degrees can be
expected before the sun begins to set this evening, though smokey
skies have done a decent job of limiting how quickly we have warmed.
The gusty winds will also slow this evening as the boundary layer
decouples. A cold front, currently extending from extreme
northwestern MN into central SD, is the next feature of greatest
interest. This front is forecast to slowly progress southeast into
central MN by tonight. Meanwhile, an upper-level trough will
approach from the west, providing synoptic-scale lift and cooling
mid-level temperatures behind the front. In response, scattered
showers will develop along and behind the front late tonight,
growing in coverage as the night progresses. Additionally, air
parcels may be able to take advantage of the post-frontal elevated
instability to develop thunderstorms. Latest CAMs have suggested
this outcome as most form a small cluster of storms in western MN
near midnight. These storms quickly move northeast into
central/northeastern MN early Friday morning. The environment is
actually rather supportive of a few elevated supercells with 1000-
1500 J/kg of MUCAPE and 40-45 knots of effective bulk shear. A storm
or two could be capable of producing severe hail and perhaps a
damaging wind gust.

By Friday morning, the cold front should stretch from southern MN
into northwest WI. While morning lows will be in the mid 60s ahead
of the front, cooler air will already be moving in behind resulting
in upper 50s in western and central MN. Showers will continue to
follow the front's slow southeastward movement, likely tapering off
some during the late morning. However, redevelopment of heavier
showers is expected during the afternoon and into Friday evening as
the upstream jetstreak within the upper-level trough begins to swing
into the Northern Plains. (One change from the previous forecast is
have slowed down the progression of PoPs.) A rumble of thunder may
also occur in southern MN and west-central WI where non-zero MUCAPE
is forecast and surface highs are in the 70s. Behind the front,
temperatures will cool (highs in the mid to upper 60s) while winds
flip to northerly.

Scattered showers will remain mostly from southern/southeast MN into
west-central WI Friday night. To the northwest, skies will gradually
begin to break apart. Friday night's lows will continue to decrease
as low to mid 50s are forecast in southern MN to west-central WI.
Meanwhile, western and central MN will get a taste of fall with mid
to upper 40s. For the length of rain possible, QPF amounts through
Friday night aren't too impressive with a few tenths to half an inch
possible across the area. However, locally higher amounts (perhaps up
to an inch or more) are possible where thunderstorms occur.

.LONG TERM...(Saturday through Thursday)
Issued at 239 PM CDT Thu Sep 8 2022

KEY MESSAGES:

- Scattered showers for SE MN to W WI through early Tuesday, with
quiet weather afterwards.

Saturday through Wednesday... The negatively tilting trough and
surface low pressure system will stall as they head towards the
southern Great Lakes by late Saturday, with the upper level low
occluding and becoming a cut off feature Sunday into Monday. Most
deterministic models take the center of both the upper level cutoff
low and surface feature into northern Illinois towards southern Lake
Michigan, which for us means chances for wrap around showers and
some rumbles of thunder would remain possible through early Tuesday
primarily for southern to southeastern MN and western WI. No severe
weather is currently expected as our instability will struggle to
build due to cool & relatively dry air wrapping around the system,
which finally begins to exit the southern Great Lakes region by
Tuesday. Temperatures will be close to normal mid to upper 60s for
highs while the system is in place with cool air continually
wrapping around, however we rebound back to low to mid 70s by the
middle of next week as the system departs and return flow increases
from the south. Our upper level pattern becomes rather stagnant with
primarily zonal flow, however typically in the 5-7 day long range
period this does end up producing some shortwave activity which
gives us at least a chance for more rain, but only as we get closer.
For now, expect more clouds but no substantial rain chances after
Tuesday through much of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 8 2022

Winds slow this evening to 10 knots or below but some LLWS of 40
knots is possible at RNH at 2000 feet out of the southwest.
KMSP/KEAU may also see the potential for LLWS but it's less certain
at this time. A cold front will sag southeast across MN late tonight
building mid to high clouds and sparking scattered showers that will
slowly progress southeast through Friday morning. CAMs suggest a
thunderstorm or two may be possible after midnight so an AMD may be
needed for a TSRA tempo group. Once the cold frontal passage occurs,
winds will switch to northerly while cigs decrease to low VFR by
late Friday morning.

KMSP...South-southwesterly winds will gradually taper off this
evening. Winds will shift out of the northwest behind the cold front
late tonight or early Friday morning. First round of showers to start
around 15z Friday with a break in the early afternoon. There is some
uncertainty in model guidance, but potential for additional round of
-SHRA after 21z Friday.

FOR KMSP/
SAT...MVFR with -SHRA possible. Wind N 5-10 kts.
SUN...MVFR early, then VFR. Wind N at 10G15 kts.
MON...VFR. Wind N at5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CTG
LONG TERM...TDH
AVIATION...BPH
Hazardous weather outlook, Sep 8, 2:54 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
254 PM CDT Thu Sep 8 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
092000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
254 PM CDT Thu Sep 8 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance for one or two severe thunderstorms late this
evening into early Friday. One of these storms could produce
large hail and perhaps damaging winds across western to central
Minnesota and northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance for thunderstorms Friday into the weekend. The
threat for severe weather is very low.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 8, 10:20 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Thu Sep 8 2022

MNZ054>056-090415-
Chippewa MN-Lac Qui Parle MN-Swift MN-
1020 PM CDT Thu Sep 8 2022

...Strong thunderstorms will impact portions of northern Lac qui
Parle, northern Chippewa and Swift Counties through 1115 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Appleton, or 20 miles northwest of Montevideo,
moving northeast at 35 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Benson and Lake Hassel.

This includes the following highways...
 U.S. Highway 12 between mile markers 17 and 63.
 U.S. Highway 212 between mile markers 1 and 9.
 U.S. Highway 75 between mile markers 105 and 126.
 U.S. Highway 59 between mile markers 136 and 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4519 9645 4524 9629 4522 9627 4518 9610
      4530 9611 4542 9572 4541 9526 4513 9525
      4490 9645
TIME...MOT...LOC 0319Z 237DEG 29KT 4516 9601

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

ETA

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 10:20 PM CDTSpecial Weather StatementMPXLac qui Parle, Swift55 min
Sep 8, 11:11 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine30 min
Sep 8, 11:40 PM CDTSpecial Weather StatementMPXKandiyohi35 min
Sep 8, 11:55 PM CDTSevere Thunderstorm WarningMPXChippewa, Swift35 min
Sep 9, 12:27 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Stearns33 min
Sep 9, 12:42 AM CDTSpecial Weather StatementMPXKandiyohi48 min
Sep 9, 1:08 AM CDTSpecial Weather StatementMPXMeeker52 min
Sep 9, 1:59 AM CDTSpecial Weather StatementMPXSherburne, Wright46 min
Sep 9, 2:29 AM CDTSpecial Weather StatementMPXAnoka, Isanti46 min
Sep 9, 3:36 AM CDTSpecial Weather StatementMPXAnoka, Chisago, Isanti54 min
Sep 9, 4:05 AM CDTSevere Thunderstorm WarningMPXChisago, Isanti25 min
Sep 9, 4:28 AM CDTSpecial Weather StatementMPXChisago, Isanti32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.